Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 41, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 11, 2021, 2:41 PM CDT for Houston County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2021, 2:41 PM CDT (19:41 UTC)
- Expired
- May 11, 2021, 3:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Houston County, TX
The radar
The Ft Hood radar (KGRK), 178 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 7.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
380
WUUS54 KHGX 111941
SVRHGX
TXC225-112045-
/O.NEW.KHGX.SV.W.0041.210511T1941Z-210511T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
241 PM CDT Tue May 11 2021
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northwestern Houston County in southeastern Texas...
* Until 345 PM CDT.
* At 240 PM CDT, a severe thunderstorm was located 10 miles west of
Austonio, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Crockett and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Houston County Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3131 9535 3117 9574 3118 9575 3121 9575
3123 9573 3127 9573 3130 9570 3129 9568
3132 9567 3132 9566 3134 9566 3135 9568
3136 9566 3138 9569 3142 9571 3144 9571
3155 9558 3155 9556
TIME...MOT...LOC 1940Z 231DEG 16KT 3123 9580
HAIL...1.00IN
WIND...<50MPH
$$1 follow-up statement
632
WWUS54 KHGX 112043
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
343 PM CDT Tue May 11 2021
TXC225-112052-
/O.EXP.KHGX.SV.W.0041.000000T0000Z-210511T2045Z/
Houston TX-
343 PM CDT Tue May 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON COUNTY
WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with the thunderstorms in
the area.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.
LAT...LON 3131 9535 3117 9574 3118 9575 3121 9575
3123 9573 3127 9573 3130 9570 3129 9568
3132 9567 3132 9566 3134 9566 3135 9568
3136 9566 3138 9569 3142 9571 3144 9571
3155 9558 3155 9556
TIME...MOT...LOC 2042Z 251DEG 17KT 3133 9550
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:50 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 11, 12:50 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1250 PM CDT Tue May 11 2021
.AVIATION [18Z TAF Issuance]...
The main couple of points in this TAF package will be afternoon
thunderstorm development for our northern sites and additional
thunderstorms overnight tonight into Wednesday morning along the
boundary of a slow moving cold front. Visible satellite indicates
sufficient scattering of the cloud decks leading to VFR conditions
and warm afternoon temperatures. Hi-res model guidance indicates
thunderstorms developing in the 18z-22z timeframe today for our
northern sites (CLL, UTS, and CXO). VCTS has been included for
these sites, but may be updated to prevailing TSRA based on
current radar trends (especially for CLL and UTS). As the front
finally pushes southward overnight, this will become the main
focus for SHRA/TSRA development. Ceilings drop to MVFR within the
3-4 hour TEMPO period of TSRA with timing beginning around 23z up
north and 03z- 05z along the coast. Behind the front, cloud
ceilings are expected to drop to IFR for locations north of I-10
and remain MVFR for locations south of I-10 due to lingering rain
showers. Northeasterly winds will prevail behind the front as well
with sustained winds of 10-15 kts and 15-20 kts along the coast
going into Wednesday morning/afternoon.
&&
.PREV DISCUSSION /Issued 637 AM CDT Tue May 11 2021/...
.DISCUSSION...
With a quasi-stationary front in the area that may only sag a
little bit coastward today, we'll look for yet another day with
plentiful showers and thunderstorms. And while rainfall amounts
have generally been pretty light, the strongest storms have been
able to drop 5-7 inches of rain. As soils have gradually become
increasingly saturated in Houston, Trinity, and Polk counties,
another round of such rainfall could create localized flooding
concerns. Because of this, a flash flood watch has been issued for
those three counties today and tonight. Elsewhere, soils should be
dry enough to handle expected rainfall with minimal issues.
Some rain chances will linger into Wednesday, but should generally
wind down into Thursday, and we'll see fair weather prevail until
our next shot for showers and thunderstorms this weekend.
.NEAR TERM [Through Tonight]...
A stalled front is draped across Southeast Texas very early this
morning, and we shouldn't really expect things to change all that
much today and tonight. Perhaps, closer to dawn on Wednesday,
we'll see the front manage to push more coastward, but it will
remain the primary focus for showers and thunderstorms again
today.
As noted above, our focus for any potential flooding concerns will
be in the northeast, in Houston, Trinity, and Polk counties.
That's not to say locally heavy rain isn't possible elsewhere in
the area - it certainly is. But the antecedent conditions from
heavier rains the past couple days in those areas prime the area
to more easily see potential flash flooding emerge. Even in the
watch area, most are unlikely to see the rains necessary to cause
flooding - but low-lying and poor-drainage locations will be more
susceptible there to heavy rain than anywhere else in the area.
A look at HREF rainfall products paint a very similar picture to
recent days. There is widely varying potential for rainfall across
the region, ranging from virtually no rain at all, to as high as
5-7 inches in the wettest storms. I suspect that again, the signal
in the ensemble for the heavier rains north of I-10 are more
likely to verify, particularly as that area will spend the most
time nearest the focal boundary. However, should the front finally
get kicked coastward towards Wednesday morning, the signal for
locally heavy rain on the coast could be something to keep an eye
out for. On the plus side, since that's an area that hasn't seen a
whole lot in the way of rain recently, the coastal plain will not
be nearly as susceptible to the kind of QPF we're seeing in the
localized probability-matched mean in this CAM ensemble.
.SHORT TERM [Wednesday Through Wednesday Night]...
Assuming the front finally does make its way to the Gulf Wednesday
morning, we should see rain gradually taper off through the day. I
keep pretty high PoPs in place into the early afternoon, as the
frontal surface aloft will lag the surface boundary by several
hours. A modest amount of surface cold advection and (probably
more importantly, to be honest) evaporative cooling and cloud
cover sticking with us, should knock down temperatures several
degrees on Wednesday from the early week heat. Continuing clouds
could keep overnight lows Wednesday night into Thursday up a bit,
but a quicker clearing would let temps slide a bit more.
.LONG TERM [Thursday Night Through Tuesday]...
By Thursday morning, the front should be offshore and CAA from
northeast winds will begin to filter in. Daytime highs on Thursday
will be near 80, but overnight lows will be pleasant and in the mid-
50s to near 60. By late Friday, a high pressure overhead will begin
to push east of our area and onshore winds will resume by Saturday.
This will bring back WAA and moisture advection, driving
temperatures and humidity up this weekend. Daytime highs will be
back into the mid-80s by Saturday and overnight lows will be back in
the 70s.
The next chance for rain still appears to be early Sunday morning
with an approaching upper-level shortwave from the west and a
coastal low developing near our CWA. The GFS is showing a wetter
solution and agrees more with the ECMWF, so PoPs were increased on
Sunday and Monday. Not much of a reprieve from rain is expected with
another upper-level shortwave over the Upper Midwest and its
associated surface front stretching across most of Central CONUS is
expected to push through our region on Monday and Tuesday. Global
models still disagree regarding this front's intensity and duration,
so kept PoPs around 30% with further refinement expected as models
come to more of a consensus.
.MARINE...
Southeasterly flow will prevail through early Wednesday ahead of an
approaching stationary front. This front is expected to reach our
offshore waters by early Wednesday and push south and out of our
coastal waters by late Wednesday. Behind this front, winds will
become northeast and strengthen to at least Exercise Caution
criteria and possibly Advisory criteria. Winds will become east by
Friday as a high pressure pushes out of our area and onshore
southeast winds will resume by early Saturday. These southeast winds
will prevail through early next week. The next chance for rain is on
Sunday with an approaching coastal low.
.HYDROLOGY...
Today's forecast looks much like the past couple of days, and
flooding potential - particularly flash flooding - will depend
very heavily on just how much rain falls and where exactly it does
so. This could also have some impact on river levels, particularly
for sites in the Trinity watershed. At this time, expectations do
not raise any specific flooding concerns, but with a flash flood
watch having been issued to the northern/eastern shore of Lake
Livingston, it may be something to keep an eye in to be cautious.
.CLIMATE...
A record high minimum temperature was set yesterday at
Houston/Hobby Airport. The venerable record of 77 degrees set in
2015 fell to the new record of 78 degrees.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 63 70 59 76 57 / 60 50 20 0 0
Houston (IAH) 68 76 61 79 60 / 70 80 20 10 0
Galveston (GLS) 74 79 66 79 68 / 60 60 30 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday morning for the following
zones: Houston...Polk...Trinity.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 PM CDT this
afternoon for the following zones: Matagorda Bay.
Small Craft Advisory until 1 PM CDT this afternoon for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Waters from Freeport to
Matagorda Ship Channel TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CDT this evening
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CDT this evening
for the following zones: Coastal waters from High Island to
Freeport TX out 20 NM...Waters from High Island to Freeport
TX from 20 to 60 NM.
&&
DISCUSSION...Luchs
NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...KBL
AVIATION...Batiste
MARINE...KBL
HYDROLOGY...Luchs
CLIMATE...Luchs/KBLIn the hours before
Special weather statement, May 11, 11:05 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1105 AM CDT Tue May 11 2021
TXZ163-111615-
Houston TX-
1105 AM CDT Tue May 11 2021
...SPECIAL WEATHER STATEMENT...
At 1105 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Grapeland, or 18 miles northeast of Crockett,
moving northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3157 9525 3158 9522 3157 9520 3158 9517
3156 9514 3155 9515 3154 9515 3144 9534
3157 9544 3159 9527
TIME...MOT...LOC 1605Z 234DEG 34KT 3156 9533Special weather statement, May 11, 1:09 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
109 PM CDT Tue May 11 2021
TXZ163-176-177-111845-
Madison TX-Walker TX-Houston TX-
109 PM CDT Tue May 11 2021
...SPECIAL WEATHER STATEMENT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Madisonville, moving north at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Madisonville, Austonio and Lovelady.
LAT...LON 3116 9540 3086 9570 3089 9591 3109 9589
3109 9577 3114 9577 3116 9573 3118 9574
3121 9575 3123 9573
TIME...MOT...LOC 1809Z 191DEG 17KT 3095 9579Special weather statement, May 11, 1:21 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
121 PM CDT Tue May 11 2021
TXZ195-196-111900-
Brazos TX-Burleson TX-
121 PM CDT Tue May 11 2021
...SPECIAL WEATHER STATEMENT...
At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryan, moving north at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Western College Station, Bryan and Wixon Valley.
LAT...LON 3070 9657 3070 9656 3074 9646 3079 9642
3086 9639 3091 9635 3089 9625 3056 9638
3060 9658
TIME...MOT...LOC 1820Z 191DEG 16KT 3066 9647Local storm report, May 11, 1:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
126 PM CDT TUE MAY 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM FUNNEL CLOUD 1 SSW UP403 30.65N 96.49W
05/11/2021 BRAZOS TX 911 CALL CENTER
TROOPER SPOTTED A FUNNEL CLOUD.
&&Local storm report, May 11, 1:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
129 PM CDT TUE MAY 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM FUNNEL CLOUD 1 SSW UP403 30.65N 96.49W
05/11/2021 BRAZOS TX 911 CALL CENTER
TROOPER SPOTTED A FUNNEL CLOUD.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:27 AM CDT | Flash Flood Watch | HGX | Brazos, Grimes, Houston, Madison, Montgomery, Polk and 3 more | 24 hr |
| May 11, 6:28 AM CDT | Areal Flood Advisory | HGX | Polk | 3 hr |
| May 11, 6:46 AM CDT | Special Weather Statement | HGX | Polk | 44 min |
| May 11, 7:25 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 35 min |
| May 11, 8:34 AM CDT | Areal Flood Advisory | HGX | Polk | 3 hr |
| May 11, 10:03 AM CDT | Small Craft Advisory | HGX | 3 hr | |
| May 11, 11:05 AM CDT | Special Weather Statement | HGX | Houston | 10 min |
| May 11, 1:09 PM CDT | Special Weather Statement | HGX | Madison | 36 min |
| May 11, 1:21 PM CDT | Special Weather Statement | HGX | Brazos | 39 min |
| May 11, 1:28 PM CDT | Tornado Warning | HGX | Houston, Madison, Walker | 32 min |
| May 11, 1:57 PM CDT | Tornado Warning | HGX | Houston, Madison, Walker | 18 min |
| May 11, 2:20 PM CDT | Tornado Warning | HGX | Houston, Trinity, Walker | 25 min |
| May 11, 3:09 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 52 min |
| May 11, 3:31 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 44 min |
| May 11, 3:53 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 37 min |
| May 11, 4:10 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes | 35 min |
| May 11, 4:14 PM CDT | Tornado Warning | HGX | Houston, Trinity | 31 min |
| May 11, 4:27 PM CDT | Tornado Warning | HGX | Houston, Trinity, Walker | 33 min |
| May 11, 4:44 PM CDT | Tornado Warning | HGX | Houston, Polk, Trinity | 46 min |
| May 11, 4:54 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity | 51 min |
| May 11, 5:22 PM CDT | Special Weather Statement | HGX | Montgomery, Waller | 38 min |
| May 11, 5:34 PM CDT | Areal Flood Advisory | HGX | Houston, Madison | 116 min |
| May 11, 5:41 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk, San Jacinto, Trinity | 64 min |
| May 11, 5:49 PM CDT | Areal Flood Advisory | HGX | Houston, San Jacinto, Trinity, Walker | 116 min |
| May 11, 6:18 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.